Alert archive / Minnesota / Areal Flood Advisories in 2016

Areal Flood Advisory 13, NWS La Crosse, WI

July 23, 2016Olmsted County, Minnesota

NWS La Crosse, WI issued this areal flood advisory at Jul 23, 2016, 12:43 PM CDT for Olmsted County, Minnesota. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 23, 2016, 12:43 PM CDT (17:43 UTC)
Expired
Jul 23, 2016, 3:45 PM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

County Olmsted County, MN

The radar

The La Crosse radar (KARX), 99 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2703 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this areal flood advisory went out at Jul 23, 7:00 AM CDT, 5 hours 43 minutes earlier.

Area forecast discussion, Jul 23, 7:00 AM CDT, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
700 AM CDT SAT JUL 23 2016

.SHORT TERM...(Today and tonight)
Issued at 325 AM CDT Sat Jul 23 2016

Several issues to contend with again today, including the continued
heat and humidity and convective potential. 08z data analysis shows
the frontal boundary lying across northern IA, with satellite fog
enhancement showing mid cloud ACCAS developing along and north of
it. Some of the mesoscale models indicate that patchy light showers
may develop under these, as has occurred already 3 nights in a row.
Meanwhile, a larger complex of storms was going from SD into NE, as
well as some spotty action over western IA. RAP/HRRR and many of the
CAM solutions latch onto this and bring a band of convection through
the region this afternoon. Meanwhile, NAM/GFS/ECMWF all develop
convection along the northward moving front over our general area
this afternoon. Either way, it appears there will be a good chance
for some convection developing along this leading warm advection
wing. Previous forecasts were playing this potential, and see no
reason to deviate. This plays into the heat forecast too. We still
have very sultry dewpoints in place across the southwest 2/3 of our
forecast area, and temperatures remain pretty warm as well. There
has been a bit of a respite from the humidity from central into
northern WI. As the front edges northward today, expect the
humidity to surge back in those spots though. So with highs again
expected to get into the upper 80s and lower 90s, and dewpoints well
into the 70s, the heat index pushes the century mark once again.
This is borderline for Heat Advisory criteria, but with the
convection and associated cloud cover coming in, there is potential
to end up a bit cooler than forecast. Besides, our message for the
past week has been Hot Hot Hot, so I think people have the idea by
now. So we will not be adding any headline at this point.

Once this initial round of convection moves through, another larger
complex of storms is expected to initiate across western MN as a
potent short wave tracks along the international border toward
Winnipeg by tonight, and drags a cold front into the Gopher State.
Plenty of instability for rapid development, and as these mature
will become a wind threat as they move east into the local area
tonight. Precipitable Water will be in excess of 2" and warm cloud
depth will be 4-5Kft. So these storms will once again provide heavy
rainfall. The area has been hit with several rain complexes over
the past week, but for the most part have hit different areas, so
our flooding risk was spread out. So given that fact, and the
progressive nature of these, do not feel we need a Flood Watch at
this juncture.

.LONG TERM...(Sunday through Friday)
Issued at 325 AM CDT Sat Jul 23 2016

Any lingering rain will exit the area Sunday morning as the short
wave trough continues east through Ontario. Surface high pressure
moves in to provide cooler and less humid conditions into Tuesday.
Several weak disturbances will ripple through the flat ridge for the
remainder of the week, each bringing some threat for convection.
Hard to pin down timing on these, so a broad brush approach has been
utilized with the PoP forecast. The strongest signal looks to be
pointing to a short wave trough moving through late Thursday into
Friday, providing perhaps the best chances for organized storms.
Temperatures look to be near or perhaps even a bit below normal for
the latter portion of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 700 AM CDT Sat Jul 23 2016

Areas of dense fog may impact KLSE through 23.15z. In addition to
the fog, there will be 2 rounds of storms. The first round will
affect the TAF sites between 23.14z and 23.19z. This round may
produce heavy rain and small hail. The second round of storms will
move through the area between 28.01z and 28.06z. This line will be
capable of producing damaging winds, large hail. and the potential
of isolated tornadoes.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...MW
LONG TERM...MW
AVIATION...BOYNE
Hazardous weather outlook, Jul 23, 4:46 AM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
446 AM CDT SAT JUL 23 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
446 AM CDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY. A FEW OF
THE STRONGER STORMS MAY PRODUCE HEAVY RAINFALL AND SOME SMALL HAIL.
A BETTER CHANCE FOR STORMS WILL ARRIVE TONIGHT AS A COLD FRONT MOVES
THROUGH. SOME OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING
WINDS AND HAIL ALONG WITH LOCALLY HEAVY RAINFALL. AN ISOLATED
TORNADO ALSO CANNOT BE RULED OUT AS THE LINE OF STORMS COMES
THROUGH. THIS HIGHEST RISK TIME WILL BE BETWEEN 8 PM AND 2 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS FROM TIME TO TIME FROM
TUESDAY THROUGH FRIDAY. IT IS HARD TO PIN DOWN THE TIMING AND
LOCATIONS FOR THE HIGHEST STORM RISK...SO IT REMAINS TOO EARLY TO
DETERMINE THE RISK FOR ANY SEVERE STORMS DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

MW

In the hours before

Special weather statement, Jul 23, 8:54 AM CDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
854 AM CDT SAT JUL 23 2016

MNZ088-096-WIZ032-033-041-042-053>055-061-231430-
WINONA-HOUSTON-RICHLAND-MONROE-LA
CROSSE-TREMPEALEAU-BUFFALO-CRAWFORD-GRANT-VERNON-
854 AM CDT SAT JUL 23 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WINONA...NORTHERN
HOUSTON...NORTHEASTERN CRAWFORD...SOUTHWESTERN MONROE...SOUTHERN
TREMPEALEAU...LA CROSSE...SOUTHEASTERN BUFFALO...VERNON...
NORTHEASTERN GRANT AND WESTERN RICHLAND COUNTIES...

AT 853 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM LEWISTON TO NEAR COON VALLEY TO 6 MILES
SOUTH OF CLAYTON TO NEAR FENNIMORE. MOVEMENT WAS NORTHEAST AT 20 MPH.

THESE STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING.
WINDS IN EXCESS OF 40 MPH ARE ALSO POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LA CROSSE...WINONA...SPARTA...LA CRESCENT...VIROQUA...ONALASKA...
BUFFALO...HOLMEN...WEST SALEM...GOODVIEW...BOSCOBEL...FENNIMORE...
WESTBY...LEWISTON...TREMPEALEAU...GALESVILLE...BANGOR...CASHTON...
BUFFALO CITY AND FOUNTAIN CITY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4323 9076 4358 9105 4395 9203 4419 9190
      4420 9186 4422 9188 4432 9183 4391 9075
      4356 9047 4312 9043 4286 9073
TIME...MOT...LOC 1353Z 212DEG 16KT 4398 9191 4363 9101 4328 9072 4299
9070

04
Local storm report, Jul 23, 9:41 AM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
941 AM CDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     TSTM WND DMG     HAYFIELD                43.89N 92.85W
07/23/2016                   DODGE              MN   LAW ENFORCEMENT

            LARGE TREE BRANCH DOWN BLOCKING TRAFFIC

&&

DAS
Special weather statement, Jul 23, 10:29 AM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1029 AM CDT SAT JUL 23 2016

MNZ079-WIZ032-231630-
WABASHA-BUFFALO-
1029 AM CDT SAT JUL 23 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WABASHA AND NORTHERN
BUFFALO COUNTIES...

AT 1029 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR FRONTENAC TO NEAR PEPIN TO NEAR
PLAINVIEW. MOVEMENT WAS NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WABASHA...ALMA...BUFFALO...PLAINVIEW...BUFFALO CITY...KELLOGG...
MODENA...WAUMANDEE...COCHRANE...WEST NEWTON...WEST ALBANY...NELSON...
MAXVILLE...MINNEISKA...PRAAG AND ZUMBRO BOTTOMS CAMPGROUND.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4445 9224 4444 9221 4441 9208 4451 9204
      4459 9203 4460 9200 4460 9185 4455 9177
      4424 9164 4419 9186 4419 9208 4414 9208
      4411 9222 4435 9233 4441 9243 4445 9243
TIME...MOT...LOC 1529Z 243DEG 29KT 4446 9237 4439 9224 4421 9217

04
Special weather statement, Jul 23, 11:32 AM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1132 AM CDT SAT JUL 23 2016

IAZ030-WIZ054-061-231730-
CLAYTON-CRAWFORD-GRANT-
1132 AM CDT SAT JUL 23 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLAYTON...SOUTHERN
CRAWFORD AND NORTHERN GRANT COUNTIES...

AT 1131 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
GARNAVILLO...OR 9 MILES NORTHEAST OF ELKADER...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRAIRIE DU CHIEN...LANCASTER...GUTTENBERG...BOSCOBEL...FENNIMORE...
MUSCODA...MCGREGOR...GARNAVILLO...BLOOMINGTON...FARMERSBURG...
PRESTON...BRIDGEPORT...ARTHUR...MONTFORT...WAUZEKA AND LIVINGSTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4298 9137 4320 9046 4320 9043 4284 9043
      4280 9130
TIME...MOT...LOC 1631Z 253DEG 31KT 4292 9124

04
Local storm report, Jul 23, 12:10 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1210 PM CDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     FLASH FLOOD      BLOOMINGTON             42.89N 90.92W
07/23/2016                   GRANT              WI   LAW ENFORCEMENT

            MOST CREEKS IN THE BLOOMINGTON AREA WERE OUT
            OF THEIR BANKS.

&&

04
Local storm report, Jul 23, 12:30 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1230 PM CDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HEAVY RAIN       MONONA                  43.05N 91.39W
07/23/2016  M3.30 INCH       CLAYTON            IA   TRAINED SPOTTER

            .

&&

CJA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:54 AM CDTSpecial Weather StatementARXLa Crosse, Vernon36 min
Jul 23, 10:29 AM CDTSpecial Weather StatementARXBuffalo61 min
Jul 23, 11:32 AM CDTSpecial Weather StatementARXGrant58 min
Jul 23, 12:03 PM CDTFlash Flood WarningARXGrant6 hr
Jul 23, 2:51 PM CDTSpecial Weather StatementARXLa Crosse24 min
Jul 23, 2:57 PM CDTFlash Flood WarningARXCrawford3 hr
Jul 23, 2:04 PM CDTFlash Flood WarningARXChickasaw, Fayette, Howard, Winneshiek3 hr
Jul 23, 5:08 PM CDTSpecial Weather StatementARXDubuque37 min
Jul 23, 8:46 AM CDTSpecial Weather StatementARXDodge, Mower59 min
Jul 23, 9:27 AM CDTSevere Thunderstorm WarningARXDodge, Mower38 min
Jul 23, 9:49 AM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha41 min
Jul 23, 10:05 AM CDTAreal Flood AdvisoryARXMower115 min
Jul 23, 1:10 PM CDTAreal Flood AdvisoryARXWinona3 hr
Jul 23, 1:26 PM CDTRiver Flood WarningARXOlmsted, Winona25 hr
Jul 23, 1:32 PM CDTFlash Flood WarningARXOlmsted, Winona3 hr

Nearby

Areal Flood Advisories in Minnesota, 2016Every areal flood advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.